Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 17, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 18, 2023, 10:12 AM CST for Nacogdoches County, Rusk County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2023, 10:12 AM CST (16:12 UTC)
- Expired
- Jan 18, 2023, 11:00 AM CST
- In force
- 48 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Nacogdoches County, TX, Rusk County, TX
The radar
The Shreveport radar (KSHV), 101 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 18, 9:02 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 4.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.1
The text
As transmitted.
448
WFUS54 KSHV 181612
TORSHV
TXC347-401-181700-
/O.NEW.KSHV.TO.W.0017.230118T1612Z-230118T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
1012 AM CST Wed Jan 18 2023
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
Southeastern Rusk County in northeastern Texas...
Northwestern Nacogdoches County in eastern Texas...
* Until 1100 AM CST.
* At 1012 AM CST, a severe thunderstorm capable of producing a
tornado was located near Trawick, or 11 miles northwest of
Nacogdoches, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Trawick around 1020 AM CST.
Garrison around 1050 AM CST.
Other locations impacted by this tornadic thunderstorm include
Appleby, Lawsonville, Mount Enterprise and Looneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3160 9480 3171 9490 3202 9462 3200 9460
3198 9460 3197 9458 3183 9444 3180 9442
3179 9443
TIME...MOT...LOC 1612Z 230DEG 28KT 3172 9481
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
442 follow-up statements
153
WWUS54 KSHV 181624
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1024 AM CST Wed Jan 18 2023
TXC347-401-181700-
/O.CON.KSHV.TO.W.0017.000000T0000Z-230118T1700Z/
Rusk TX-Nacogdoches TX-
1024 AM CST Wed Jan 18 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CST FOR
SOUTHEASTERN RUSK AND NORTH CENTRAL NACOGDOCHES COUNTIES...
At 1024 AM CST, a severe thunderstorm capable of producing a tornado
was located over Trawick, or 12 miles north of Nacogdoches, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Garrison around 1050 AM CST.
Other locations impacted by this tornadic thunderstorm include
Lawsonville and Mount Enterprise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3171 9471 3179 9483 3202 9462 3200 9460
3198 9460 3197 9458 3183 9444 3180 9442
3179 9443
TIME...MOT...LOC 1624Z 230DEG 28KT 3178 9472
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
44791
WWUS54 KSHV 181644
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1044 AM CST Wed Jan 18 2023
TXC347-181654-
/O.CAN.KSHV.TO.W.0017.000000T0000Z-230118T1700Z/
Nacogdoches TX-
1044 AM CST Wed Jan 18 2023
...THE TORNADO WARNING FOR NORTH CENTRAL NACOGDOCHES COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 PM CST for northeastern
Texas.
LAT...LON 3186 9463 3193 9470 3202 9462 3200 9460
3198 9460 3197 9458 3185 9447
TIME...MOT...LOC 1644Z 230DEG 28KT 3188 9458
$$
TXC401-181700-
/O.CON.KSHV.TO.W.0017.000000T0000Z-230118T1700Z/
Rusk TX-
1044 AM CST Wed Jan 18 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CST FOR
SOUTHEASTERN RUSK COUNTY...
At 1044 AM CST, a severe thunderstorm capable of producing a tornado
was located near Garrison, or 18 miles north of Nacogdoches, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Rusk County, including the following locations...
Lawsonville and Mount Enterprise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3186 9463 3193 9470 3202 9462 3200 9460
3198 9460 3197 9458 3185 9447
TIME...MOT...LOC 1644Z 230DEG 28KT 3188 9458
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
44What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 18, 9:43 AM CST, 29 minutes earlier.
Area forecast discussion, Jan 18, 9:43 AM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
943 AM CST Wed Jan 18 2023
...New UPDATE...
.UPDATE...
Issued at 920 AM CST Wed Jan 18 2023
A line of robust convection is rapidly developing from Southwest
Arkansas, into extreme Northwest Louisiana, and farther southwest
into East Texas south of Interstate 20. Latest high-resolution
model guidance indicates convective intensity and organization
should increase later today, especially during the afternoon as
diurnal heating results in additional instability and some erosion
of the cap occurs. Based on this, Tornado Watch 24 has been issued
for much of the area until 22z (4 PM CDT) this afternoon.
CN
&&
.SHORT TERM...
(Wednesday through Thursday)
Issued at 109 AM CST Wed Jan 18 2023
A surface and upper-low will deepen across the Southern and
Central Plains this morning while moving northeast toward the
Great Lakes region. Low-level jet will increase to around 40 to
50 knots across the ArkLaTex today in response to the deepening
cyclone to the north. Low-level instability to further increase
as dewpoint values approach the mid to upper 60s. A frontal
boundary will move across the region from the west this morning
triggering warm sector convection across mainly east and northeast
Texas. Convection to eventually become linear along the front by
midday. As the front moves across Louisiana and Arkansas at the
time of peak heating, a severe weather threat will increase
with damaging winds and a few QLCS tornadoes possible. The severe
weather threat to diminish after sunset with the loss of daytime
heating and as the front moves across the Mississippi River.
NBM model has been aggressive with sustained wind speeds around
25 mph ahead of the front across north Louisiana and South
Arkansas today. However, general consensus amongst other models
suggest much lower wind speed values between 15 and 20 mph. For
this forecast package will stay on the mid to high end of the
consensus models with winds around 20 mph and issue a Wind
Advisory.
Conditions to improve overnight as high pressure rebuilds behind
the front. Much cooler temperatures to filter into the ArkLaTex
with overnight lows ranging from the mid 30s across southeast
Oklahoma to the upper 40s across north Louisiana. Highs on
Thursday will range from the lower 50s to lower 60s. /05/
&&
.LONG TERM...
(Thursday Night through Wednesday)
Issued at 109 AM CST Wed Jan 18 2023
Chances of rain return by this weekend into next week as a
relatively active weather pattern continues across the Ark-La-Tex
region. This is due to southwesterly flow aloft that allows a series
of disturbances to shift across the lower Great Plains. Antecedent
surface winds from the east (and later the northwest) will keep the
atmosphere from gaining much in the way of heat or low-level
moisture. That said, enough moisture aloft from southwesterly flow,
in combination with the passing disturbances, will instigate showers
and isolated thunderstorms. Long range guidance indicates that
another chance of precipitation will be possible by the beginning of
next week.
Temperatures will remain near normal for the rest of the week into
the weekend with maximums in the lower 60s/upper 50s and minimums in
the mid-40/lower 30s. WPC QPF forecasts show an additional inch of
rainfall in most areas over the next week with isolated higher
amounts in eastern zones. /16/
&&
.AVIATION...
(12Z TAFS)
Issued at 519 AM CST Wed Jan 18 2023
IFR ceilings to linger across the region through 18/15Z before
improving to VFR ahead of a cold front that will move across the
region today. VCTS conditions expected along and ahead of the
front with conditions improving from the west by 19/00Z. South to
southeast winds 15 to 20 knots possible across MLU this afternoon
ahead of the front with lesser values of around 10 to 15 knots
elsewhere. Otherwise winds to become southwest at 5 to 10 knots
overnight with VFR conditions prevailing. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 48 60 38 / 100 10 0 0
MLU 77 49 61 37 / 100 50 0 0
DEQ 70 39 56 35 / 90 10 0 0
TXK 72 44 57 36 / 100 10 0 0
ELD 71 45 57 35 / 100 10 0 0
TYR 74 45 60 38 / 80 10 0 0
GGG 72 45 60 37 / 90 10 0 0
LFK 74 46 64 41 / 90 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Wind Advisory until 6 PM CST this evening for LAZ005-006-011>014-
017>022.
OK...None.
TX...Wind Advisory until 6 PM CST this evening for TXZ166-167.
&&
SHORT TERM...09
LONG TERM....44
AVIATION...09Hazardous weather outlook, Jan 18, 9:36 AM CST, 36 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 936 AM CST Wed Jan 18 2023 ARZ060-061-070>073-LAZ001>004-010-TXZ126-138-149>153-165-191200- Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier- Webster-Claiborne-De Soto-Marion-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina- 936 AM CST Wed Jan 18 2023 ...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. A line of strong to severe thunderstorms will move across the region today and through this evening ahead of an approaching cold front. Damaging winds will be the primary threat, but tornadoes and large hail will also be possible. Locally heavy rainfall may also result in isolated flooding. This risk for severe weather should end across South Central and Southwest Arkansas, Northwest Louisiana, and all of East Texas this evening well before midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today through this evening. LAZ005-006-011>014-017>019-TXZ166-167-191200- Lincoln-Union-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-San Augustine- 936 AM CST Wed Jan 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... ...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...Today and tonight. A line of strong to severe thunderstorms will move across the region today and through this evening ahead of an approaching cold front. Damaging winds will be the primary threat, but tornadoes and large hail will also be possible. Locally heavy rainfall may also result in isolated flooding. This risk for severe weather should end across North Central and Northeast Louisiana and Deep East Texas before midnight tonight. Strong northwest winds near 15-20 mph with higher gusts up to 30 mph are expected today. Therefore, a Wind Advisory is in effect through 6 PM this evening for portions of North Central, Northeast, and Northwest Louisiana as well as portions of Deep East Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by this afternoon and into late this evening. LAZ020>022-191200- Grant-Caldwell-La Salle- 936 AM CST Wed Jan 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... This Hazardous Weather Outlook is for north central Louisiana. .DAY ONE...Today and tonight. A line of strong to severe thunderstorms will move across the region today and through this evening ahead of an approaching cold front. Damaging winds will be the primary threat, but tornadoes and large hail will also be possible. Locally heavy rainfall may also result in isolated flooding. This risk for severe weather should end across North Central and Northeast Louisiana and Deep East Texas before midnight tonight. Strong northwest winds near 15-20 mph with higher gusts up to 30 mph are expected today. Therefore, a Wind Advisory is in effect through 6 PM this evening for portions of North Central, Northeast, and Northwest Louisiana as well as portions of Deep East Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this late this evening. ARZ050-051-059-OKZ077-TXZ096-097-108>112-124-125-136-137-191200- Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-Titus- Camp-Morris-Cass-Wood-Upshur-Smith-Gregg- 936 AM CST Wed Jan 18 2023 This Hazardous Weather Outlook is for southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible today through late this afternoon. A few storms could be severe. Damaging winds will be the primary threat, but tornadoes and large hail cannot be ruled out. Locally heavy rainfall may also result in isolated flooding. The severe weather threat should end by late this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through late this afternoon. 09
In the hours before
Special weather statement, Jan 18, 6:41 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
641 AM CST Wed Jan 18 2023
TXZ125-126-136>138-149-150-181345-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Harrison TX-Marion TX-
Rusk TX-
641 AM CST Wed Jan 18 2023
...A strong thunderstorm will impact portions of southeastern Smith,
southwestern Marion, western Harrison, northwestern Rusk,
southeastern Upshur, Gregg and north central Cherokee Counties
through 745 AM CST...
At 641 AM CST, Doppler radar was tracking a strong thunderstorm over
Troup, or 10 miles southeast of Whitehouse, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Longview, Marshall, Henderson, Kilgore, Whitehouse, White Oak,
Gladewater, Hallsville, Overton, Troup, Ore City, New London, Arp,
Clarksville City, East Mountain, Harleton, Diana, Mount Selman,
Liberty City and Joinerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3285 9473 3254 9423 3239 9448 3239 9449
3238 9449 3196 9516 3208 9531
TIME...MOT...LOC 1241Z 225DEG 48KT 3212 9508
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
16The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 2:22 AM CST | Wind Advisory | SHV | Sabine, San Augustine | 16 hr |
| Jan 18, 6:41 AM CST | Special Weather Statement | SHV | Gregg, Harrison | 64 min |
| Jan 18, 9:40 AM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion | 50 min |
| Jan 18, 10:24 AM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion, Panola | 51 min |
| Jan 18, 10:46 AM CST | Tornado Warning | SHV | Panola, Rusk, Shelby | 44 min |
| Jan 18, 11:31 AM CST | Tornado Warning | SHV | Panola, Shelby | 44 min |
| Jan 18, 12:57 PM CST | Special Weather Statement | SHV | Sabine, San Augustine | 33 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.